Influence of the joint treatment with granulocyte colony-stimulating factor and drugs elevating extracellular adenosine on erythropoietic recovery following 5-fluorouracil-induced haematotoxicity in mice

Publikace: EUROPEAN JOURNAL OF HAEMATOLOGY 65, 310-316 Autoři: Weiterova, L., Hofer, M., Pospisil, M., Znojil, V., Vacha, J., Vacek, A., Pipalova, I. Rok: 2000

Abstrakt

The presented data address the problem of pleiotropic effects of granulocyte colony-stimulating factor (G-CSF) and suggest the ability of drugs increasing the level of extracellular adenosine to activate erythropoiesis when given jointly with G-CSF. To demonstrate these interactions, the effects of the drugs on the recovery from erythropoietic damage induced in mice by a single dose of 5-fluorouracil (5-FU) were investigated. Elevation of extracellular adenosine and thus activation of adenosine receptors was induced by joint administration of dipyridamole (DP), a drug inhibiting the cellular uptake of adenosine, and adenosine monophosphate (AMP), an adenosine prodrug. The drugs were injected in a 4-d treatment regimen starting 2 h after 5-FU injection. Both DP + AMP and G-CSF alone induced only weak effects. However, the combination of the three drugs produced significant elevation of erythrocytes in the peripheral blood which pertained in the post-treatment period. Stimulation of proliferation of erythroid progenitor cells (BFU-E) in femoral bone marrow and increased levels of reticulocytes in the peripheral blood were observed in the course of the 4-d treatment regimen. In addition, significantly decreased mean cell haemoglobin accompanying the elevated numbers of erythrocytes in the combination-treated mice was found. This effect could be interpreted as the result of a sublethal 5-FU-induced damage to erythroid progenitor and precursor cells forced to proliferate intensively by the combination therapy. The observed additivity and synergism of G-CSF with elevated extracellular adenosine in terms of erythropoiesis is an interesting finding with potential implications in clinical practice.